What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Oct 5, 4:46 AM MST, 7 hours 14 minutes earlier.
Area forecast discussion, Oct 5, 4:46 AM MST, 7 hours 14 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
446 AM MST Tue Oct 5 2021
.UPDATE...
Aviation discussion update.
&&
.SYNOPSIS...
A low pressure system will move through the Southwest today.
Periods of showers and thunderstorms will continue this morning,
then gradually end from west to east this afternoon and evening.
Some storms across central Arizona could be strong this afternoon,
capable of producing strong, damaging winds and large hail. Some
blowing dust will also be possible. Dry weather returns tomorrow
and Thursday with near normal temperatures. A low end rain chance
is possible with another passing system Friday and Saturday with
slightly cooler temperatures. A quiet weekend with typical
temperatures is expect, with the potential for a dry but notably
cooler and winder weather system next week.
&&
DISCUSSION...
An upper level low is just southwest of San Diego, where it has
been generating extensive thunderstorm activity. Across our CWA,
the forecast has generally been holding as we remain in the warm
sector of the system. Moisture levels have been gradually
increasing, leading to areas of showers developing mainly across
our eastern CWA. Satellite-derived and objective analysis PWAT
values show a tongue of 1"+ values with the axis over western
Maricopa County, coincident with the ongoing showers. Per similar
analysis, the western CWA is in a bit of a dry slot and at this
point may not see much precipitation until the main low moves
in within the next few hours. For Maricopa County and points
east, showers with embedded "garden variety" thunderstorms will
continue for a few hours this morning. SPC mesoanalysis does show
~1000 J/kg of DCAPE, so even though the showers/thunderstorms
likely won't be very strong themselves, the environment remains
conducive to gusty outflow winds. Rainfall amounts thus far have
been light, where it has rained, at about 0.1-0.2", but continual
training in some areas will push this amounts higher. It does
look like there will be a notable break across central Arizona
later this morning, with even quite a bit of sun which coupled
with the on-going WAA will help push temperatures toward 90°F.
The main show will be the passage of the filling but still potent
low as it moves northeast across the Colorado River basin. Latest
CAMs are in pretty good agreement on overall convective trends,
which is not a surprise given the robust synoptic forcing in
place. Uncertainty hinges on the exact track of the low.
Thunderstorms will likely develop across the Imperial Valley
around 12Z, give or take an hour, and move to the northeast.
Instability will be a bit limited, perhaps around 500 J/kg, which
coupled with the strong PVA will support a few strong (but likely
sub-severe) thunderstorms. Downburst/outflow winds could approach
50 mph. As the storms and parent low move into southwest Arizona
(heading for northern Arizona) this afternoon, the environment
becomes more favorable for severe weather. HREF mean MUCAPE values
reach 500-1000+ J/kg across Yuma/La Paz/Maricopa Counties during
the afternoon hours. Bulk shear vectors approach 50 kt. Storm
updrafts could intensify with the instability and begin rotating
given the shear, possible reaching severe limits with respect to
straight line winds (58+ mph) and hail (1"+). The latest SPC
outlook supports this with a 5% hail and wind contour. Notably
there is a 2% tornado contour just to the north of our CWA - a
tornado or two can't be ruled out with these storms, especially
across northern Maricopa County where increasing terrain height
will support lower LCLs. It should also be noted the potential for
no convection across the Phoenix area, despite the instability
and shear, should the low track further north. Today certainly
has boom-bust potential.
QPF values have not change much, with deterministic amounts
(storm total) for lower elevations around 0.1-0.2" (10/90th
percentile of 0.0/0.4-1.2"). and higher elevations near 0.2-0.4"
(10/90th percentile 0.1/2.0"). The higher ends represent potential
associated with strong thunderstorms and/or training of heavy
showers for extended periods. Overall it appears any flooding
threat is minimal with exception of burn scars and downstream
areas.
The thunderstorm and severe threat will very quickly diminish
this afternoon/evening, from west to east, as the vort max ejects
towards the Four Corners. A few residual showers will be possible
Wednesday, mainly near elevated terrain locations, but otherwise
it will be a quiet day. Global ensemble members still indicate
another short wave approaching from the northwest Thursday/Friday,
but due to a strong anticyclone centered over Texas will not
progress much toward our CWA. Instead, an unusually strong SW-NE
oriented jet streak will develop (120+ kt, 99th percentile) across
the Southwest. The embedded shortwave and jet dynamics will bring
slightly cooler temperatures, afternoon breezes, and may generate
a few showers across Arizona.
Temperatures will dip a bit behind the system for Friday/Saturday
before bouncing back Sunday/Monday ahead of the next system.
Cluster scenarios indicate another, potentially deeper, trough
early next week (Mon/Tue). While there are typical depth/timing
differences on the specifics, there is markedly less spread than
seen the previous few days, with the vast majority of EPS/GEM/GEFS
members resolving the trough. It appears it will be dry for our
area (very few members show any rain at all), but there will be a
period of enhanced winds with its passage. It will also get much
cooler in this scenario - the current deterministic forecast has
Wednesday morning lows in the lower 40s to lower 50s.
&&
.AVIATION...Updated at 1145Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Showers will fill in across the Phoenix area for the next few
hours. Included tempo TS in TAFs given scattered nature of
embedded convection and modest ceiling reductions, but not winds
at this time as the thunderstorms are not particularly strong.
Expecting a window of improved conditions later this morning and
into the very early afternoon. Then arrives a window of several
hours where stronger thunderstorms will be possible across the
Phoenix area. Development and coverage is still uncertain but
enough potential to continue PROB30 groups. Should they develop,
the storms will be fairly progressive and not linger for long.
Clouds will quickly clear behind the storms this evening. Winds
will show atypical patterns through the day, with easterly flow
taking hold later tonight.
Southeast California/Southwest Arizona including KIPL and KBLH:
Scattered showers will continue for several hours across the
region, with an area of thunderstorms currently in the Imperial
Valley gradually moving to the northeast. Gusty winds will be
possible with the thunderstorms along with MVFR conditions (due to
rain, some blowing dust, and/or reduced ceilings). Quickly
improving weather this afternoon as the storms move to the east.
Winds will show atypical patterns through the morning and
afternoon, with preferred drainage directions taking hold later
this evening.
&&
.FIRE WEATHER...
Thursday through Monday:
One weather system will move through the region Thursday and
Friday, bringing low end rain chances and a slight uptick in
afternoon humidity. Slightly cooler and drier weather arrives
Saturday, but warmer and drier weather is expected Sunday and
Monday. Overnight humidity values will generally be trending down
through the entire period.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&
DISCUSSION...Iniguez
AVIATION...Iniguez
FIRE WEATHER...Iniguez
In the hours before
Special weather statement, Oct 5, 11:06 AM MST, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1106 AM MST Tue Oct 5 2021
AZZ534-538-051830-
Aguila Valley AZ-Tonopah Desert AZ-
1106 AM MST Tue Oct 5 2021
...Strong thunderstorms will impact portions of Maricopa County
through 1130 AM MST...
At 1106 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Aguila to 15 miles north of Tonopah.
Movement was north at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Aguila.
This includes US Highway 60 between mile markers 82 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3392 11277 3361 11300 3379 11317 3399 11323
3400 11323 3400 11282
TIME...MOT...LOC 1806Z 190DEG 29KT 3399 11315 3371 11301
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Oct 5, 11:16 AM MST, 44 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1116 AM MST Tue Oct 5 2021
AZZ540-550-553-554-559-051845-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-West Pinal County AZ-
1116 AM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 1145 AM MST...
At 1116 AM MST, Doppler radar was tracking a strong thunderstorm near
Estrella Sailport, or 22 miles south of Avondale, moving north at 30
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Avondale, Goodyear, Estrella Sailport, Estrella Mountain Park,
Rainbow Valley, Komatke and Mobile.
This includes AZ Route 238 between mile markers 25 and 38.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3336 11212 3335 11210 3302 11215 3302 11237
3337 11242
TIME...MOT...LOC 1816Z 177DEG 26KT 3310 11227
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Oct 5, 11:37 AM MST, 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1137 AM MST Tue Oct 5 2021
AZZ531-536-051900-
Gila River Valley AZ-Kofa AZ-
1137 AM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of east central Yuma
County through NOON MST...
At 1137 AM MST, Doppler radar was tracking a strong thunderstorm over
Dateland, or 49 miles northwest of Ajo, moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dateland and Paloma.
This includes AZ Interstate 8 between mile markers 60 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3271 11344 3271 11366 3308 11371 3308 11334
TIME...MOT...LOC 1837Z 183DEG 32KT 3279 11356
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Oct 5, 11:42 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1142 AM MST Tue Oct 5 2021
AZZ537-541-051915-
Cave Creek/New River AZ-Northwest Valley AZ-
1142 AM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Maricopa County
through 1215 PM MST...
At 1142 AM MST, Doppler radar was tracking a strong thunderstorm near
Beardsley, or near Sun City West, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Surprise, El Mirage, Wittmann, Sun City West, Surprise Stadium, Lake
Pleasant, Beardsley and Vistancia.
This includes the following highways...
US Highway 60 between mile markers 129 and 145.
AZ Route 74 between mile markers 6 and 21.
AZ Route 303 between mile markers 114 and 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3389 11231 3389 11228 3391 11225 3371 11231
3359 11232 3361 11252 3395 11255
TIME...MOT...LOC 1842Z 183DEG 33KT 3367 11244
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Oct 5, 11:43 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1143 AM MST Tue Oct 5 2021
AZZ537-540-543-544-550-553-559-051915-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Central Phoenix AZ-
Northwest Valley AZ-North Phoenix/Glendale AZ-
1143 AM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Maricopa and Pinal
Counties through 1215 PM MST...
At 1143 AM MST, Doppler radar was tracking a strong thunderstorm near
Phoenix International Raceway, or 8 miles southwest of Laveen, moving
north at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Phoenix, Glendale, Avondale, Goodyear, El Mirage, Tolleson,
Youngtown, Waddell, Laveen, Cashion, Sun City, Litchfield Park, North
Mountain Park, South Phoenix, Arizona State Fairgrounds, Downtown
Peoria, Downtown Glendale, Estrella Mountain Park, Glendale Sports
Complex and Luke AFB.
This includes the following highways...
AZ Interstate 10 between mile markers 128 and 146.
AZ Interstate 17 between mile markers 196 and 209.
AZ Route 51 between mile markers 5 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central and southeastern Arizona.
&&
LAT...LON 3322 11211 3323 11236 3360 11238 3359 11203
TIME...MOT...LOC 1843Z 183DEG 33KT 3332 11222
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SDBSpecial weather statement, Oct 5, 11:51 AM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1151 AM MST Tue Oct 5 2021
AZZ541-546>549-551-051915-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Rio Verde/Salt River AZ-
1151 AM MST Tue Oct 5 2021
...A strong thunderstorm will impact portions of Maricopa County
through 1215 PM MST...
At 1151 AM MST, Doppler radar was tracking a strong thunderstorm over
Freestone Park, or over Mesa, moving north at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mesa, Chandler, Scottsdale, Gilbert, Fountain Hills, East Mesa, Mesa
Riverview Mall, Granite Reef Dam, Gilbert City Hall, Falcon Field
Airport, McDowell Mountain Park, Salt River Indian Community,
Downtown Mesa, Usery Mountain Park, Superstition Springs Mall, San
Tan Village Mall, Freestone Park, Goldfield Ranch, Fiesta Mall and
Phoenix Mesa Gateway Airport.
This includes the following highways...
US Highway 60 between mile markers 177 and 191.
AZ Route 87 between mile markers 167 and 198.
AZ Route 202 between mile markers 11 and 33, and between mile markers
35 and 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM MST for
south central Arizona.
&&
LAT...LON 3372 11154 3329 11166 3331 11188 3363 11190
3363 11187 3366 11190 3376 11191
TIME...MOT...LOC 1851Z 183DEG 33KT 3339 11177
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
SDBNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990375, 990419, 990404, 990408, 990414, 990409, 990418, 990376, 990379, 990382, 990383, 990384, 990385, 990386, 990387, 990388, 990389, 990390, 990391, 990392.